Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 237, NWS Goodland, KS

July 20, 2010Greeley County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2010, 8:40 PM MDT for Greeley County, Wallace County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2010, 8:40 PM MDT (02:40 UTC)
Expired
Jul 20, 2010, 9:10 PM MDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Greeley County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:07 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 20, 7:07 PM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT TUE JUL 20 2010

.UPDATE...
657 PM MDT TUE JUL 20 2010

MADE SOME CHANGES TO FORECAST TO FINE TUNE POP/WX FORECAST
SOMEWHAT. TWO MAIN AREAS OF CONCERNS FOR THE OVERNIGHT
PERIOD...WITH THE FIRST BEING AREA OF STRONG CONVECTION CURRENTLY
APPROACHING CWA FROM THE SOUTHWEST. LATEST HIGH RESOLUTION MODELS
SUGGEST THUNDERSTORMS WILL CONTINUE TO LIFT TO THE NORTH AND
IMPACT WESTERN HALF OF THE CWA THROUGH THE NIGHT. WHILE HAVE SOME
CONCERNS ABOUT CINH FINALLY WINNING OUT AND LIMITING NORTHWARD
PROGRESS...BROAD WAA/ISENTROPIC ASCENT NORTH OF FRONT WOULD
SUPPORT AT LEAST THE THREAT OF STORMS SURVIVING EVEN IF THEY
BECOME SOMEWHAT ELEVATED. OTHER AREA WILL BE ACROSS EASTERN CWA
WITH ELONGATED AREA OF ALTO CU WHICH SEEMS TO BE ALONG H8
FRONTAL ZONE. WITH FORCING IN THIS AREA EXPECTED TO STRENGTHEN AS
LLJ IMPINGES ON THIS FRONTAL ZONE...WOULD EXPECT A FEW STORMS TO
REDEVELOP IN THIS AREA PRIOR TO LLJ VEERING AFTER 09Z. CONFIDENCE
STILL SOMEWHAT LOW THOUGH AND WHILE POPS AND QPF WERE
RAISED...WANT TO MONITOR RADAR TRENDS FOR A BIT LONGER BEFORE
RAISING CHANCES OUTSIDE OF CHANCE RANGE.

JRM
&&

.DISCUSSION...
221 PM MDT TUE JUL 20 2010

COMPLICATED FORECAST CONTINUES...WITH ZONAL FLOW IN PLACE AND
THUNDERSTORM AND TEMPERATURE FORECAST DEPENDENT ON FRONTAL
POSITION. EAST-WEST ORIENTATED FRONT HAS STALLED SOUTH OF CWA
AFTER BRINGING COOLER TEMPERATURES AND SCATTERED SHOWERS AND
THUNDERSTORMS TO THE REGION TODAY.

TONIGHT...WITH THE FRONT EXPECTED TO BEGIN TO SLOWLY TREK BACK
OVER THE CWA...SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL
CONTINUE TO BE POSSIBLE THROUGH THE EVENING HOURS OVER MUCH OF THE
CWA. MODELS CONTINUE TO INDICATE LLJ DEVELOPMENT AROUND 06Z
CENTERED OVER NORTH CENTRAL KANSAS...WHICH COULD HELP
SHOWERS/THUNDERSTORMS LINGER OVER EASTERN PARTS OF THE CWA INTO
WED MORNING. ADDED PATCHY FOG TO FORECAST AFTER 08Z...AS UPSLOPE
FLOW NORTH OF FRONT IS EXPECTED TO PERSIST THROUGH THE OVERNIGHT
PERIODS.

WEDNESDAY AND WEDNESDAY NIGHT...A SHORTWAVE TROUGH WILL INTERACT
WITH THE FRONT AS IT LIFTS INTO NORTHERN PORTIONS OF THE TRI-STATE
REGION WED AFTERNOON/EVENING BRINGING MUCH BETTER CHANCES FOR
PRECIP TO THE CWA. A STRONG LLJ AND THETA-E CONVERGENCE ALONG
THE FRONT ARE BOTH PROGGED TO DEVELOP DURING THE LATE EVENING
HOURS...INCREASING THUNDERSTORM COVERAGE.

PRECIPITATION FORECAST BECOMES PROBLEMATIC BEYOND WED WITH
QUASI-ZONAL FLOW PERSISTING ACROSS THE REGION...AND MODELS DOING A
POOR JOB OF TIMING OUT WEAK SHORTWAVE ENERGY AND SURFACE FEATURES.
KEPT GENERAL DIURNAL THUNDERSTORM TREND THROUGH THE EXTENDED
FORECAST...WITH LATER FORECASTS NEEDED SETTLE ON THE FINER DETAILS.

WHILE TEMPERATURES APPEAR TO BE NEAR NORMAL ON WED...STRONG WAA
WILL  MOVE INTO THE REGION THU AND FRI AS FRONT IS PROGGED TO
LIFT INTO NORTHERN PARTS OF NEBRASKA. H85 TEMPS CURRENTLY SUPPORT
100 DEGREE TEMPS ACROSS CWA THU...AND NEAR 100 DEGREE TEMPS OVER
PARTS OF THE CWA FRI. BY THE WEEKEND THE AIRMASS IS EXPECTED TO
MODERATE...WITH SEASONABLE TEMPERATURES THROUGH THE EARLY PART OF
NEXT WEEK.

DR
&&

.AVIATION...
542 PM MDT TUE JUL 20 2010

FOR 00Z TAFS...WHILE THERE WILL BE POTENTIAL FOR
SHOWERS/THUNDERSTORMS AS ISENTROPIC ASCENT INCREASES NORTH OF THE
FRONT TONIGHT...TO MUCH UNCERTAINTY WITH RESPECT TO COVERAGE AND
POTENTIAL CAPPING TO INCLUDE A THUNDER MENTION AT THIS TIME. WITH
FRONTAL ZONE TO THE SOUTH OF CWA AND WEAK UPSLOPE FLOW EXPECTED
THROUGH THE NIGHT...THINK STRATUS AND FOG DEVELOPING OVERNIGHT
INTO THE MORNING PROBABLY THE MOST LIKELY THREAT...WITH IFR/LIFR
CONDITIONS POSSIBLE AFTER 09Z AT BOTH SITES.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 20, 6:57 PM MDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT TUE JUL 20 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
657 PM MDT TUE JUL 20 2010 /757 PM CDT TUE JUL 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF A STATIONARY FRONT
DRAPED ACROSS THE SOUTHERN PORTION OF THE AREA. SEVERE
THUNDERSTORMS ARE POSSIBLE MAINLY BEFORE MIDNIGHT ALONG AND SOUTH
OF A FLAGLER TO NORTON LINE. LARGE HAIL TO AROUND GOLF BALL SIZE...DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES OF THUNDERSTORMS WILL CONTINUE THROUGH MOST OF THIS
PERIOD. SOME OF THESE STORMS...ESPECIALLY FROM WEDNESDAY INTO
THURSDAY COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE SOUTH OF A FLAGLER TO NORTON LINE THIS
EVENING.

JRM

In the hours before

Local storm report, Jul 20, 7:54 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TSTM WND GST     3 E TOWNER              38.47N 102.02W
07/20/2010  E60 MPH          GREELEY            KS   PUBLIC

&&

PMM
Special weather statement, Jul 20, 8:08 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
808 PM MDT TUE JUL 20 2010

KSZ027-210315-
WALLACE-
808 PM MDT TUE JUL 20 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF HORACE...MOVING NORTHEAST
AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3905 10161 3869 10173 3870 10204 3905 10193
TIME...MOT...LOC 0208Z 203DEG 22KT 3857 10196

THEDE
Special weather statement, Jul 20, 8:16 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM MDT TUE JUL 20 2010

COZ092-210315-
CHEYENNE COUNTY-
816 PM MDT TUE JUL 20 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 814 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES SOUTHWEST OF KIT
CARSON...MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH AND LOCALLY HEAVY
RAINFALL ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3903 10316 3904 10234 3862 10247 3862 10317
TIME...MOT...LOC 0215Z 218DEG 27KT 3867 10293

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:15 PM MDTSevere Thunderstorm WarningGLDGreeley60 min
Jul 20, 8:08 PM MDTSpecial Weather StatementGLDWallace67 min
Jul 20, 10:22 PM MDTSpecial Weather StatementGLDSherman23 min
Jul 20, 11:26 PM MDTSpecial Weather StatementGLDRawlins34 min
Jul 20, 8:16 PM MDTSpecial Weather StatementGLDCheyenne59 min
Jul 21, 4:41 PM MDTSpecial Weather StatementGLDYuma34 min
Jul 21, 5:25 PM MDTSpecial Weather StatementGLDYuma65 min
Jul 21, 5:46 PM MDTSevere Thunderstorm WarningGLDYuma59 min
Jul 21, 4:10 PM MDTSpecial Weather StatementGLDRed Willow35 min
Jul 21, 4:34 PM MDTSpecial Weather StatementGLDRed Willow26 min
Jul 21, 4:36 PM MDTSpecial Weather StatementGLDHitchcock24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.